Indian Journal of PsychiatryIndian Journal of Psychiatry
Home | About us | Current Issue | Archives | Ahead of Print | Submission | Instructions | Subscribe | Advertise | Contact | Login 
    Users online: 425 Small font sizeDefault font sizeIncrease font size Print this article Email this article Bookmark this page
 


 

 
     
    Advanced search
 

 
 
  
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


    References

 Article Access Statistics
    Viewed134    
    Printed0    
    Emailed0    
    PDF Downloaded40    
    Comments [Add]    

Recommend this journal

 


 
 Table of Contents    
LETTERS TO EDITOR  
Year : 2018  |  Volume : 60  |  Issue : 4  |  Page : 512-513
Valproate-induced drug reaction with eosinophilia and systemic symptoms (DRESS)


1 Department of Psychiatry, Base Hospital Delhi Cantt, New Delhi, India
2 Department of Psychiatry, Armed Forces' Medical College, Pune, Maharashtra, India

Click here for correspondence address and email

Date of Web Publication28-Nov-2018
 

How to cite this article:
Dwivedi AK, Ray M, Raj J, Saini RK. Valproate-induced drug reaction with eosinophilia and systemic symptoms (DRESS). Indian J Psychiatry 2018;60:512-3

How to cite this URL:
Dwivedi AK, Ray M, Raj J, Saini RK. Valproate-induced drug reaction with eosinophilia and systemic symptoms (DRESS). Indian J Psychiatry [serial online] 2018 [cited 2018 Dec 17];60:512-3. Available from: http://www.indianjpsychiatry.org/text.asp?2018/60/4/512/246189




Sir,

Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) syndrome is a rare and life-threatening hypersensitivity reaction to drugs with a mortality rate of 10%–20%. Here, we report a case of valproate-induced DRESS syndrome encountered in a case of recurrent depressive disorder.

Our patient, a 39-year-old male, with a history of depression (treated with escitalopram), presented to the hospital with gradually progressive low mood, irritability, and sleep disturbance for 2 months. He was diagnosed with recurrent depressive disorder and was started on escitalopram, augmented with Sodium Valproate. On remission, he was discharged on maintenance medication. Soon after discharge, he was admitted again (after 3 days) with fever and rash. Examination revealed macular rash with scaling and erythema all over the body, sparing face, and lymphadenopathy (inguinal, cervical, and axillary, >1 cm each). Investigations revealed raised leukocyte count (39,000/mm3), with lymphocytosis (58%) and eosinophilia (9%). Hypersensitivity reaction was suspected, and all his drugs were stopped. Peripheral blood smear (PBS) and fine-needle aspiration cytology of lymph nodes revealed activated lymphocytes. After consultation with Physician and Dermatologist, he was diagnosed with DRESS in view of rash, fever, lymphadenopathy, transaminitis (Alanine Aminotransferase - 295 IU/L and Aspartate Aminotransferase - 190 IU/L), eosinophilia, and activated lymphocytes in PBS. He was started on high-dose Prednisolone (40 mg/day) along with other supportive measures. He showed gradual improvement in rash. Later, tablet Lithium was added as a mood stabilizer and was tolerated well. The patient was discharged in remission on maintenance medication.

The patient benefitted because of early detection and a high index of suspicion. The syndrome of DRESS, also known as Drug-Induced Hypersensitivity Syndrome (DIHS), is differentiated by multivisceral involvement, late onset of symptoms after the start of offending drug, (3 weeks to 3 months) and their possible persistence or worsening despite the withdrawal of the offending drug.[1]

Criteria for the diagnosis have been given by the Japanese study group of severe cutaneous adverse reactions to drugs (SCAR-J) and the European group, RegiSCAR. In this case, definitive features of DRESS were present (score of 6 on RegiSCAR and 7 as per SCAR-J). Antibody titre for HHV-6 could not be done. Aromatic anticonvulsants most frequently associated with DRESS/DIHS are phenytoin, phenobarbital, and carbamazepine. Nonaromatic anticonvulsant drugs (e.g., topiramate and valproic acid) are generally considered safe.[2] However, there are published case reports of valproate-induced hypersensitivity reactions where valproate was used as anticonvulsant.[3] Given that valproate is used extensively in psychiatry and that such a reaction can be fatal, recognition of valproate-induced DRESS assumes importance.

Acknowledgment

The authors would like to thank Dr. PS Bhat, Professor and Head, Department of Psychiatry, Armed Forces Medical College, for his encouragement, support, and guidance in managing the case and writing this report.

Consent for publication

Written informed consent for publication of the report was obtained from the patient.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
   References Top

1.
Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: A literature review. Am J Med 2011;124:588-97.  Back to cited text no. 1
    
2.
Bommersbach TJ, Lapid MI, Leung JG, Cunningham JL, Rummans TA, Kung S, et al. Management of psychotropic drug-induced DRESS syndrome: A systematic review. Mayo Clin Proc 2016;91:787-801.  Back to cited text no. 2
    
3.
Wu XT, Hong PW, Suolang DJ, Zhou D, Stefan H. Drug-induced hypersensitivity syndrome caused by valproic acid as a monotherapy for epilepsy:First case report in Asian population. Epilepsy Behav Case Rep 2017;8:108-10.  Back to cited text no. 3
    

Top
Correspondence Address:
Arun Kumar Dwivedi
Department of Psychiatry, Base Hospital Delhi Cantt, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/psychiatry.IndianJPsychiatry_187_18

Rights and Permissions




 

Top